Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 32, NWS Charleston, SC

May 3, 2007Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 2007, 4:01 PM EDT for Berkeley County, South Carolina. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2007, 4:01 PM EDT (20:01 UTC)
Expired
May 3, 2007, 4:30 PM EDT
In force
29 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:05 PM EDTHAIL 0.75Goose Creek, SC
May 3, 4:13 PM EDTTSTM WND DMGGoose Creek, SCSEVERAL LARGE LIMBS BROKE OFF NEAR THE INTERSECTION OF CROWFIELD BLVD AND ST. JAMES BLVD.
May 3, 4:13 PM EDTHAIL 1Goose Creek, SCHAIL UP TO QUARTER SIZE COVERING THE GROUND IN THE BOULDER BLUFF SUBDIVISION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 032001
SVRCHS
SCC015-032030-
/O.NEW.KCHS.SV.W.0032.070503T2001Z-070503T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT THU MAY 3 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 430 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED         
  NEAR GOOSE CREEK. THIS STORM WAS NEARLY STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GOOSE CREEK...COLLEGE PARK...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3308 7988 3316 8007 3302 8015 3289 7995

$$
2 follow-up statements
000 
WWUS52 KCHS 032016
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
414 PM EDT THU MAY 3 2007

SCC015-032030-
/O.CON.KCHS.SV.W.0032.000000T0000Z-070503T2030Z/
BERKELEY SC-
414 PM EDT THU MAY 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR BERKELEY COUNTY...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR GOOSE CREEK AND NEARLY STATIONARY.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...COLLEGE
PARK...GOOSE CREEK AND SANGAREE.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN GOOSE CREEK 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3308 7988 3316 8007 3302 8015 3289 7995

$$
000 
WWUS52 KCHS 032028
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
428 PM EDT THU MAY 3 2007

SCC015-032038-
/O.EXP.KCHS.SV.W.0032.000000T0000Z-070503T2030Z/
BERKELEY SC-
428 PM EDT THU MAY 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY WILL EXPIRE AT
430 PM EDT...

AT 426 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL EMERGENCY MANAGEMENT OR LAW ENFORCEMENT
OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3308 7988 3316 8007 3302 8015 3289 7995

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:59 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 3, 2:59 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT THU MAY 3 2007

.SYNOPSIS...
A BACK DOOR COLD FRONT WILL APPROACH SOUTHEASTERN SOUTH CAROLINA
TONIGHT. OTHERWISE HIGH PRESSURE CENTERED OFFSHORE TODAY. THE COLD
FRONT WILL BECOME NEARLY STATIONARY ACROSS SOUTHERN SOUTH
CAROLINA/EASTERN GEORGIA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEA BREEZE HAS MOVED INLAND AND ISOLATED SHOWERS DEVELOPING IN
THE AREA OF ENHANCED LOW LEVEL CONVERGENCE NORTHEAST OF DOWNTOWN
CHS. EXPECT ISOLATED SHOWERS/THUNDERSTORMS EARLY THEN DIMINISHING
AFTER SUNSET. SMOKE CONTINUES ACROSS EASTERN GEORGIA NORTH INTO
LOW COUNTRY ASSOCIATED WITH FIRES IN EASTERN GEORGIA. WILL MENTION
PATCHY SMOKE OVERNIGHT...ESPECIALLY INLAND GEORGIA WITH EAST FLOW.
A COLD FRONT ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON WILL
MOVE SLOWLY SOUTH INTO SOUTH CAROLINA OVERNIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED IN THE MOUNTAINS OF THE CAROLINAS
AHEAD OF WEAK MID LEVEL SHORT WAVE. EXPECT PRE-FRONTAL SHOWERS AND
THUNDERSTORMS TO REMAIN NORTH AND WEST OF THE REGION THROUGH
TONIGHT. IT WILL BE PARTLY CLOUDY THROUGH THE EARLY EVENING.
INSTABILITY IS MODERATE WITH CAPE AROUND 1500 J/JG AND SURFACE
BASED LI AROUND -6.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
BACK DOOR COLD FRONT MOVES INTO THE REGION BY FRIDAY AFTERNOON AND
MOISTURE INCREASING...PRECIP WATERS UP TO 1.50 INCHES EXPECTED.
UPPER LOW CURRENTLY OVER THE SOUTHERN PLAINS WILL LIFT NORTHEAST
AND WEAKEN AS FEATURE MOVES INTO RIDGING OVER THE MID
ATLANTIC/OHIO VALLEY. MODERATE INSTABILITY FRIDAY AND SATURDAY
AFTERNOON ACROSS COASTAL SOUTH CAROLINA. BESIDES LOW LEVEL
CONVERGENCE ALONG FRONT...TRIGGER FOR CONVECTION MAY BE LACKING
WITH BULK OF UPPER LEVEL DYNAMICS NORTH AND WEST OF THE REGION.
MODELS DO SUGGEST A SHORT WAVE MAY MOVE THROUGH THE AREA SATURDAY
AFTERNOON...SO HIGHER POPS FORECAST...BUT WILL CONTINUE CHANCE
POPS...LOWER THAN MOS CONSENSUS DUE TO LACK OF LARGE SCALE
FORCING AND CONVECTIVE FEEDBACK ISSUES. INCREASE IN CLOUDS SHOULD
RESULT IN COOLER TEMPERATURES FRIDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FRONT BECOMING MORE DIFFUSE DURING THE DAY AND MOVING SLOWLY
SOUTH. NAM SLOWER THAN GFS ADVECTING DRIER AIR INTO THE REGION
BEHIND THE FRONT. NAM ALSO INDICATES COASTAL TROUGH DEVELOPMENT...SURFACE
PRESSURE GRADIENT INCREASING ALONG THE COAST WITH HIGH PRESSURE
RIDGING SOUTH FROM THE MID ATLANTIC STATES.ESPECIALLY IN THE
MORNING. MINIMAL ISENTROPIC LIFT EXPECTED BUT A FEW SHOWERS MAY
DEVELOP OFFSHORE AND ADVECT INLAND...WILL RAISE POPS TO CHANCE
EARLY IN THE DAY SUNDAY. DRY REST OF THE EXTENDED PERIOD AND
TEMPERATURES NEAR CLIMATOLOGY EXPECTED AS UPPER RIDGE OVER THE
MIDWEST BUILDS EAST...TEMPERATURES MAY EVEN BE SLIGHTLY ABOVE
NORMAL BY THE END OF THE PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MID TO HIGH LEVEL CLOUDINESS STREAMING ACROSS THE REGION. SOME CU
DEVELOPING. SMOKE FROM NUMEROUS WILDFIRES AFFECTING KSAV TAF.
FOR KSAV...WILL CONTINUE THE TREND OF LOWER VSBYS OCCURRING AROUND
SUNRISE. AS BACK DOOR COLD FRONT DROPS INTO THE REGION TONIGHT
EXPECT CEILINGS TO LOWER SOMEWHAT FOR KCHS. MVFR CONDITIONS FOR THE
TAF LOCATIONS OVERNIGHT. BROUGHT VSBYS AT KCHS AND KSAV BACK TO VFR
AT 13-14Z.

&&

.MARINE...
WEAK PRES PATTERN OVER THE WATERS WILL ALLOW THE SEA BREEZE TO
DEVELOP EARLY IN THE AFTN. A FEW GUSTS BETWEEN 15 AND 20 KT ARE
POSSIBLE DUE TO SUCH WARM TEMPS INLAND. NAM AND GFS GENERALLY
AGREE THAT A BACKDOOR FRONT WILL DROP INTO THE REGION ON FRI.
INCREASING NORTHEAST WINDS SUNDAY AS COASTAL TROUGH DEVELOPS AND
HIGH BUILDING SOUTH FROM MID ATLANTIC STATES. SEAS WILL LIKELY
BUILD STARTING FRI...WITH FLAGS POSSIBLY BECOMING NECESSARY
ACROSS AMZ374 BY SAT MORNING. ADJUSTED WAVE HEIGHTS SLIGHTLY FROM
PREVIOUS FORECAST BUT CONTINUED TREND OF BUILDING SEAS. STRONGER
WINDS WILL ALSO RESULT...ESPECIALLY ACROSS THE SC WATERS WHERE THE
GRADIENT SHOULD PINCH MOST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 3, 4:50 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
450 AM EDT THU MAY 3 2007

GAZ087-088-SCZ040-042>045-047>051-040900-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-
COASTAL JASPER-
450 AM EDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
.SMOKE...PATCHY SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA MAY
IMPACT PARTS OF THE AREA TODAY. REDUCED VISIBILITIES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ099>101-114>119-137>141-040900-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-
COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
450 AM EDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
GEORGIA.

..DAY ONE...TODAY AND TONIGHT
.SMOKE...AREAS OF SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA
MAY IMPACT PARTS OF THE AREA THROUGH TONIGHT. REDUCED VISIBILITIES
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ350-352-354-374-040900-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
450 AM EDT THU MAY 3 2007

.DAY ONE...TONIGHT
.SMOKE...PATCHY SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA MAY
IMPACT PARTS OF THE AREA THROUGH TONIGHT. REDUCED VISIBILITIES ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...REPORTS
OF REDUCED VISIBILITIES ARE REQUESTED BY THE NATIONAL WEATHER
SERVICE IN CHARLESTON.

MTE

In the hours before

Special weather statement, May 3, 2:56 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
ISSUED BY NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT THU MAY 3 2007

SCZ044-045-050-032000-
BERKELEY-CHARLESTON-DORCHESTER-
256 PM EDT THU MAY 3 2007

...A STRONG THUNDERSTORM WAS AFFECTING BERKELEY...CHARLESTON AND
DORCHESTER COUNTIES...

AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHADOWMOSS...OR 12 MILES SOUTHWEST OF GOOSE
CREEK...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR...
  SHADOWMOSS BY 335 PM EDT.
  LAMBS BY 350 PM EDT.
  CHARLESTON AIRPORT BY 400 PM EDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

33
Special weather statement, May 3, 3:32 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT THU MAY 3 2007

SCZ050-032000-
CHARLESTON-
332 PM EDT THU MAY 3 2007

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 400 PM
EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR JERICHO...OR ABOUT 18
MILES SOUTHWEST OF SUMMERVILLE...OR ABOUT 5 MILES NORTH OF ADAMS
RUN. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND ADAMS RUN...HOLLYWOOD...MEGGETT...RAVENEL AND
YONGES ISLAND WILL BE IMPACTED THROUGH 400 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.